Menstrual Irregularity, Estrogens and St Johns Wort
Answered by: Susan Eagles
Question from: Isabel
Posted on: March 13, 2007

I’ve heard that St. Johns Wort can cause oral contraceptives to be metabolised faster, and therefore may be less effective. I’m trying to get lots of phytoestrogens, as I have low oestrogen levels and have not menstruated in 5 months now, but I wondered whether St. Johns Wort, which I’ve been taking for anxiety, is having a similar effect on the phytoestrogens, and stopping them from working. Can you tell me if this is likely?

(I am 29 years old, and my periods have always been irregular).

The reason for possible increased metabolism of oral contraceptives (and some other drugs) taken with St. John’s wort (SJW) is related to the effect of the drug and SJW on one particular liver enzyme. I don’t know about this effect occurring with any particular plant estrogens. The plant estrogens you are taking may not be effective. Soy products, for example, can cause problems in the digestive system and the thyroid gland. There are many possible reasons for irregular menstrual cycles. I suggest that you consult with a qualified medical or clinical herbalist for a full consultation to assess underlying factors in your particular case. Please see a previous answer to a similar question, " Irregular Menstrual Cycle" on the Q&A section of our website www.richters.com:

http://richters.com/show.cgi?page=./QandA/Medicinal/19990128-5.html.

For more information on the interaction of SJW and drugs, please see the item "St.John’s Wort and Oral Contraceptive":

http://richters.com/show.cgi?page=./QandA/Medicinal/20000708-5.html.

For information on how to find a qualified natural practitioner, please see the item "Finding a Herbalist":

http://richters.com/show.cgi?page=./QandA/Medicinal/19991027-1.html.

Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2018 Otto Richter and Sons Limited. All rights reserved.